logoThe People's Perspective on Medicine

Cholesterol-Lowering Drugs Raise Risk of Cataract Surgery

Statins like atorvastatin and simvastatin are among the most prescribed meds in the world. Do such cholesterol-lowering drugs increase the risk for cataract surgery?
Cholesterol-Lowering Drugs Raise Risk of Cataract Surgery
Eye exam glaucoma macular degeneration

Statin-type cholesterol-lowering drugs are widely prescribed to reduce the risk for heart disease. That’s partly because the current guidelines suggest that every man over 64 and every woman over 70 should be on a statin, regardless of risk factors. My back of the envelope calculations suggest that each year over 40 million Americans take statins. More than 230 million bottles of atorvastatin, simvastatin, pravastatin, rosuvastatin and lovastatin are dispensed annually. Even though such medications have been used for decades, researchers are still uncovering new information about complications.

Cataract Surgery and Statins?

Analysis of data from a military healthcare database in San Antonio, Texas,  demonstrates that people taking statins were 27 percent more likely to develop cataracts, even after adjusting for other risk factors. The researchers compared roughly 7,000 statin users who took their cholesterol-lowering drug for at least 3 months to nonusers.

This should not have come as a shock to researchers. As far back as 1987 (Pharmacotherapy) there were warnings that lovastatin could increase the risk for “lens opacities.” That’s one way of describing cataracts.

British Research:

A British study involving more than two million patients described a connection between statins and cataracts (BMJ, May 20, 2010):

“Each statin was associated with an increased risk of cataract in both men and women… The time varying analysis showed the risk was significantly increased within a year of starting statins, persisted during treatment, and returned to normal within the first year after stopping treatment.”

“…We were able to quantify adverse effects associated with statins, including myopathy [muscle pain and weakness], liver dysfunction, acute renal failure, and cataract.”

Canadian Research:

By 2012 Canadian researchers had confirmed an association between statins and cataracts. In this study, people with diabetes were the canaries in the coal mine. They are more susceptible to all sorts of health problems. Those taking statins were at almost 50 percent risk of developing cataracts (Optometry and Vision Science, Aug. 2012).

Chinese Research:

Investigators in Taiwan tracked 50,000 people in the National Health Insurance Database of Taiwan. In 2013 they published this article in the journal Drug Safety:

“Statin Use and Cataract Surgery: A Nationwide Retrospective Cohort Study in Elderly Ethnic Chinese Patients.”

People taking statins appeared to be 20 percent more likely to have cataract surgery than people who were not taking statin-type cholesterol-lowering drugs. The conclusion:

“Statin therapy was associated with a modestly increased risk of cataract surgery. We suggest regular checks for lens opacity in statin users.”

These investigators might describe 20% as a “modest” increase. But if you consider that over 40 million Americans are taking statins, that could represent a substantial number of extra cataract surgeries and a big bill. The ophthalmologists probably won’t complain.

Italian Research:

An Italian study published in the journal Atherosclerosis (Aug. 2016) also reported a 20 percent increased risk of cataracts and cataract surgery in statin takers. Do you begin to see a trend?

Mayo Clinic Research:

Researchers at  the Mayo Clinic in Rochester, Minnesota shared these insights in the journal Ophthalmic Epidemiology (online, Jan. 14, 2016):

“Cataract surgery rates have more than doubled in the last two decades, and the rate of increase is faster than can be explained by aging demographics alone…Lipid lowering agents, of which statins predominate, are the fourth most commonly prescribed drug class in the U.S. and their use is increasing. The changing prescription patterns for statins and their association with incident cataract surgery could be contributing to rising rates of cataract surgery.”

Why A Link Between Statins and Cataract Surgery?

Some researchers have hypothesized that reducing cholesterol synthesis in the lens of the eye may contribute to cataracts since the lens requires cholesterol to maintain transparency. The Mayo Clinic researchers offer this explanation:

“A link between statin use and cataract formation is biologically plausible. Statins lower serum cholesterol. The human crystalline lens requires high cholesterol for proper membrane formation and to maintain transparency. Cataract formation accelerates in patients with hereditary cholesterol deficiency and in dogs that have been given high doses of statins. Interestingly, the risk of cataract formation returns to normal within one year after stopping statin treatment.”

Other investigators urge clinicians to consider the possible risks of statins, including cataracts, when they assess whether a statin should be used to try to protect a patient from an initial heart attack (JAMA Ophthalmology, online, Sept 19, 2013).

A Different Perspective:

When we originally wrote this article (this is updated version) we got a lot of pushback. One person (Brad) maintained that statins protect against cancer and

“massively decrease the risk of having a heart attack…but may be associated with a correctable eye issue. Cancer and heart attack with the risk of death, or a low risk 15 minute eye procedure. That’s the bottom line.”

We will not argue with Brad about the benefits of statins. There is quite a controversy about how effective statins are in preventing heart attacks and deaths in people without heart disease. More about that here:

Of course no one should ever stop a statin without discussing the benefits and risks with the prescribing physician. You can find more information about other options in our Guide to Cholesterol Control and Heart Health.

Share your own statin story below in the comment section.

Revised: 3/22/18

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.9- 22 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.